Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2020, 1:52 PM EDT for Durham County, Granville County, Orange County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 1:52 PM EDT (17:52 UTC)
- Expired
- Jul 5, 2020, 2:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:54 PM EDT | TSTM WND DMG | 2 Ne Durham, NC | TREE ON A HOUSE POWER LINES DOWN AT N. HYDE PARK AVE AND ELMO ST. |
| Jul 5, 1:54 PM EDT | TSTM WND DMG | 2 Ne Durham, NC | TREE ON A HOUSE. POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WUUS52 KRAH 051752
SVRRAH
NCC063-077-135-051845-
/O.NEW.KRAH.SV.W.0095.200705T1752Z-200705T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
152 PM EDT Sun Jul 5 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Orange County in central North Carolina...
Southwestern Granville County in central North Carolina...
Durham County in central North Carolina...
* Until 245 PM EDT.
* At 152 PM EDT, a severe thunderstorm was located over Durham, and
is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Durham, Chapel Hill, Butner, Lake Michie, Eno River State Park,
Gorman, Parkwood, Bahama, Bethesda and Research Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3612 7874 3607 7874 3607 7875 3603 7875
3602 7873 3594 7874 3592 7876 3593 7881
3587 7883 3587 7894 3589 7900 3593 7903
3597 7905 3607 7905 3614 7901 3617 7891
3617 7882
TIME...MOT...LOC 1752Z 175DEG 2KT 3600 7890
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
743
WWUS52 KRAH 051810
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
210 PM EDT Sun Jul 5 2020
NCC063-077-135-051845-
/O.CON.KRAH.SV.W.0095.000000T0000Z-200705T1845Z/
Orange NC-Granville NC-Durham NC-
210 PM EDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN ORANGE...SOUTHWESTERN GRANVILLE AND DURHAM
COUNTIES...
At 206 PM EDT, scattered severe thunderstorms were located from near
Parkwood to Durham to 4 miles east of Hillsborough, nearly
stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Durham, Chapel Hill, Butner, Lake Michie, Eno River State Park,
Gorman, Parkwood, Bahama, Bethesda and Research Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is also occurring, including around downtown
Durham; and this may lead to urban flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3612 7874 3607 7874 3607 7875 3603 7875
3602 7873 3594 7874 3592 7876 3593 7881
3587 7883 3587 7894 3589 7900 3593 7903
3597 7905 3607 7905 3614 7901 3617 7891
3617 7882
TIME...MOT...LOC 1806Z 175DEG 2KT 3601 7890
HAIL...<.75IN
WIND...60MPH
$$
26928
WWUS52 KRAH 051833
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
233 PM EDT Sun Jul 5 2020
NCC077-135-051841-
/O.CAN.KRAH.SV.W.0095.000000T0000Z-200705T1845Z/
Orange NC-Granville NC-
233 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE AND
SOUTHWESTERN GRANVILLE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3603 7875 3602 7873 3594 7874 3592 7876
3593 7881 3587 7883 3587 7894 3589 7900
3596 7898 3599 7894 3602 7884
TIME...MOT...LOC 1831Z 319DEG 4KT 3591 7886
$$
NCC063-051845-
/O.CON.KRAH.SV.W.0095.000000T0000Z-200705T1845Z/
Durham NC-
233 PM EDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHERN DURHAM COUNTY...
At 231 PM EDT, a severe thunderstorm was located near RDU
International, or near Durham, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Durham, Parkwood, Bethesda, Research Triangle, Falls Lake and Jordan
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
Heavy rainfall is also occurring, including up to one inch around
Durham in the past 45 minutes; and this may lead to urban flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3603 7875 3602 7873 3594 7874 3592 7876
3593 7881 3587 7883 3587 7894 3589 7900
3596 7898 3599 7894 3602 7884
TIME...MOT...LOC 1831Z 319DEG 4KT 3591 7886
HAIL...<.75IN
WIND...60MPH
$$
26922
WWUS52 KRAH 051850
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
250 PM EDT Sun Jul 5 2020
NCC063-051859-
/O.EXP.KRAH.SV.W.0095.000000T0000Z-200705T1845Z/
Durham NC-
250 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DURHAM COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3603 7875 3602 7873 3594 7874 3592 7876
3593 7881 3587 7883 3587 7894 3589 7900
3596 7898 3599 7894 3602 7884
TIME...MOT...LOC 1849Z 175DEG 2KT 3592 7886
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:39 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 11:39 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1139 AM EDT Sun Jul 5 2020 .SYNOPSIS... A stationary front stretching from the NC Crystal Coast to the Piedmont will weaken through tonight. Meanwhile, subtropical high pressure will build across the cntl Appalachians and NC through Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1135 AM Sunday... 12Z upr air data indicate a (700-500 mb) subtropical ridge has expanded from the OH Valley to the cntl Appalachians and NC this morning. Associated anticyclonic flow and generally subsident conditions will result over cntl NC. And observed proximity soundings this morning from VA to the Carolinas continue to depict a subsidence inversion between 600-650 mb, one relatively least prominent at GSO. An axis of relatively maximized 925-850 mb moisture, characterized by lwr-mid teens C dewpoints in that layer, was analyzed from MHX to GSO, with drier air flanking to the northeast at WAL and and southwest at CHS. At the surface, a front --one which generally coincided with the aforementioned axis of maximized 925-850 mb moisture and has been reinforced by maritime ely flow and outflow from convection Sat and Sat night-- has become quasi-stationary from the Crystal coast wnwwd across the Piedmont, roughly along I-40, to a lee trough/weak lee low (1015 mb) centered near HKY/SVH. Both boundaries will remain quasi-stationary today and likely serve as foci for mainly scattered, diurnal convection. Meanwhile, weak, 1017 mb high pressure just offshore the middle Atlantic coast will extend swwd with a slightly cooler and more stable air mass expected from the DelMarVA swwd into nern NC. Convection will again be limited in intensity by the presence of the inversion warmth/dryness in the mid levels, and also weekly-steered and sheared, and slow-moving given the presence and proximity of the subtropical ridge and less than 10 kts of flow from the surface to 400 mb; and localized heavy downpours will result. Despite the slow movement, only modest precipitable water values of 1.5-1.7 " suggest any associated flooding would be very localized. Instead, the primary hazard today will again be from strong to locally damaging wind gusts owing to the presence of a high DCAPE environment already in place per 1150 J/kg values sampled at both GSO and RNK this morning. And forecast models indicate the DCAPE will increase into the 1200-1500 J/kg range through this afternoon. Convection will likely diminish from late afternoon onward as outflow and subsequent forcing mechanisms move away from a moderate instability axis along the front, into the foregoing drier and more stable environments flanking cntl NC to the ne and sw. Otherwise, it will be hot again, with temperatures mostly in the lwr 90s, and with surface dewpoints that will be less prone to mixing out than previous days. As such, maximum Heat Index values will reach the mid 90s to around 100 degrees. Generally persistence low temperatures in the upr 60s to lwr 70s are expected with variably cloudy but dry conditions tonight. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 340 AM Sunday... Central NC will be in a region of short wave ridging aloft between general troughiness near New England and a trough/closed low near the northeastern Gulf Coast. A light south to southeast low level flow will result in a moist and somewhat unstable airmass but the greatest convective coverage will be across the Mountains and to our south across SC and GA. Central NC, especially locations from Raleigh north and east should be in a region of limited convection. Highs on Monday will range around 90 with lows around 70. -Blaes && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 258 AM Sunday... The long term period is shaping up to be somewhat unsettled as the closed upper low that is currently invof the northern/central Gulf Coast is progged to gradually drift across the Southeast US through the mid to late-week period before eventually lifting north during the late-week or next weekend as it gets drawn into the next short wave trough moving across the East. More specifically, Tuesday into early Wednesday looks fairly unsettled with higher-than-climo PoPs warranted for our area as the upper low and it's assoc moisture plume will be crossing the Carolinas. Then Wednesday night the GFS and ECWMF solutions diverge, with the GFS moving the low offshore, which puts our area on the subsident and drier side of the low for Thursday. However the ECMWF stalled the low over the central/eastern Carolinas, which would warrant high PoPs remaining in the forecast right through Friday. Thereafter for this weekend, both models indicate the next longwave trough either deepening over our area and move across our area, thus will need to keep above-climo PoPs in the forecast. Temps during the period will generally run a few deg either side of normal, although the days with more clouds and rain will likely remain a few deg before normal. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... As of 655 AM Sunday... Varied aviation conditions are noted across central NC early this morning. A few showers linger near the SC border in Richmond and Anson Counties with generally dry conditions elsewhere. Areas of MVFR/IFR fog are noted across much of the northeast Piedmont and the northern and central Coastal Plain this morning. A few areas of LIFR fog/low ceilings are noted across the northern and central Coastal Plain from near KIXA south to LHZ to GSB. Areas of fog/stratus will give way to improving conditions during the few hours after daybreak with mainly VFR conditions prevailing by mid morning. Scattered showers and storms are expected to develop early this afternoon, favored near and south of a stalled surface trough that extends west to east just south of the U.S. 64 corridor. Given limited confidence in the best timing or location for convection, have opted to include VCSH for most of the afternoon with chances of convection decreasing around sunset. Outside of convection, mainly VFR conditions are expected with a diurnally driven cumulus field across much of the area with more limited clouds across the north. Areas of fog and stratus are possible late tonight although with lesser coverage and more favored across the southern Piedmont and Sandhills. Light winds less than 8kts are expected today, from the south and southeast across the south and the northeast to southeast across the north. Outlook: A more typical summer like and increasingly unsettled pattern is expected through much of the work week with mainly afternoon and evening convection along with areas of late night and early morning fog and stratus. The chances of adverse aviation conditions are greatest on Tuesday and Wednesday, especially across the east and southeast. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Blaes LONG TERM...np AVIATION...Blaes
Hazardous weather outlook, Jul 5, 3:56 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 356 AM EDT Sun Jul 5 2020 NCZ007-008-021>027-038>043-073>078-083>086-088-089-060800- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Franklin- Nash-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 356 AM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and early evening will be capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-028-060800- Vance-Warren-Halifax-Edgecombe- 356 AM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 1:39 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Sun Jul 5 2020
NCZ024-025-051845-
Durham NC-Orange NC-
139 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND DURHAM
COUNTIES UNTIL 245 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Eno River State Park, Gorman, Parkwood,
Rollingview Marina, Bethesda, Lake Michie, Falls Lake and Jordan
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3608 7880 3607 7878 3607 7875 3603 7875
3602 7874 3603 7872 3600 7870 3596 7872
3592 7876 3593 7880 3588 7883 3587 7885
3587 7891 3590 7901 3597 7905 3610 7906
3616 7897 3616 7885
TIME...MOT...LOC 1738Z 151DEG 5KT 3604 7888
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:39 PM EDT | Special Weather Statement | RAH | Durham | 66 min |
| Jul 5, 2:24 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 5, 2:49 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Wake | 116 min |
| Jul 5, 3:09 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 5, 3:49 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| Jul 5, 3:57 PM EDT | Special Weather Statement | RAH | Wake | 48 min |
| Jul 5, 4:09 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 51 min |
| Jul 5, 4:53 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Jul 5, 4:57 PM EDT | Special Weather Statement | RAH | Harnett | 63 min |
| Jul 5, 5:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 41 min |
| Jul 5, 5:36 PM EDT | Areal Flood Advisory | RAH | Johnston | 114 min |
| Jul 5, 7:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.